Alert archive / Missouri / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 101, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at May 1, 2002, 9:20 PM CDT for Taney County, Missouri. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 1, 2002, 9:20 PM CDT (02:20 UTC)
- Expired
- May 1, 2002, 10:00 PM CDT
- In force
- 40 min
- Issued by
- NWS Springfield, MO
- Area
- Counties, with a storm outline in the text
County Taney County, MO
The radar
The Springfield radar (KSGF), 83 km from the middle of the area, began a volume at 02:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 1, 7:00 PM CDT | Tornado Watch | SPC | 4 hr |
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 2.3 hours before the alert went out and 69 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1175 J/kg
- Mixed-layer CIN
- -29 J/kg
- Mixed-layer LCL
- 1882 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 62 m²/s²
- 0-3 km storm-relative helicity
- 199 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 4.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KSGF 020220 SVRSGF MOC213-020300- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SPRINGFIELD MO 920 PM CDT WED MAY 1 2002 THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN TANEY COUNTY IN SOUTHWEST MISSOURI * UNTIL 1000 PM CDT * AT 917 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING HAIL TO THE SIZE OF QUARTERS...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR OAK GROVE...OR 8 MILES NORTH OF GREEN FOREST...AND MOVING EAST AT 50 MPH. * THE SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF... TANEY COUNTY. THE TOWNS OF RIDGEDALE...PROTEM AND RUETER ARE ALSO IN THE PATH OF THIS STORM. A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM. LAT...LON 3652 9349 3635 9344 3647 9278 3667 9278 SUTTON
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 1, 2:31 PM CDT, 6 hours 49 minutes earlier.
Area forecast discussion, May 1, 2:31 PM CDT, 6 hours 49 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 231 PM CDT WED MAY 1 2002 SEVERE WEATHER POTENTIAL THIS EVENING HIGHLIGHTS FORECAST CONCERNS. SURFACE ANALYSIS SHOWS A SURFACE LOW JUST NORTH OF SPRINGFIELD WITH A WARM CURLING FROM CENTRAL TO SOUTHEAST MISSOURI. A SURFACE TROUGH EXTENDED SOUTHWEST INTO NORTH CENTRAL OKLAHOMA BUT TRUE COLD FRONT APPEARS TO LAG BACK ACROSS CENTRAL KANSAS. VERY WARM AND MOIST AIRMASS HAS OVERSPREAD MUCH OF SOUTHERN MISSOURI DEW POINTS NEAR 70 DEGREES. JOPLIN HAS REACHED 87 DEGREES AS OF 19Z. LAPS DATA SHOWED LIFTED INDICES OF -6 TO -8 AND CAPES OF 2000 TO 4000 J/KG. A HEALTHY CAP WAS INHIBITING CONVECTIVE DEVELOPMENT EARLY THIS AFTERNOON BUT FOR HOW MUCH LONGER? UNCERTAINTY EXISTS TO IF...WHEN...AND WHERE CONVECTION WILL FIRE THIS AFTERNOON AND EVENING. RUC SUGGEST CONVECTIVE INHIBITION WILL WEAKEN NEAR THE SAGGING FRONTAL BOUNDARY AFTER 22Z WHILE THE SURFACE LOW TRACKS ACROSS THE LAKE OF THE OZARKS. EXPECT INITIATION IN THIS AREA. WILL HAVE TO WATCH TORNADIC POTENTIAL NEAR THE TRACK OF THE SURFACE LOW WHERE LOW LEVEL HELICITIES WILL BE MAXIMIZED. OTHERWISE EXPECT ANY CELLS THAT DO DEVELOP TO QUICKLY BECOME SEVERE WITH LARGE HAIL AND DAMAGING WIND. WESTERN COUNTIES MAY REMAIN CAPPED AND DRY. THE FRONT WILL SLIDE THROUGH THE AREA LATE TONIGHT. POST FRONTAL CLOUDS WILL LINGER INTO THURSDAY MORNING. COULD BE A FEW SPRINKLES OR DRIZZLE EARLY BUT EXPECT CLEARING BY MIDDAY. MUCH COOLER DAY IN STORE FOR THURSDAY AS 850 TEMPERATURES PLUMMET. THE SURFACE HIGH WILL BUILD INTO THE AREA THURSDAY NIGHT BUT THE CENTER REMAINS TO THE NORTH. ALTHOUGH COLD...IT APPEARS THAT ANY FROST POTENTIAL WILL BE CONFINED TO THE COLDEST VALLEYS OF SOUTH CENTRAL MISSOURI. WARM AIR ADVECTION SETS UP FRIDAY AS THE HIGH RETREATS. A WEAK IMPULSE ALSO PROGGED TO CROSS THE PLAINS. WILL SEE AT LEAST SOME INCREASE IN CLOUDS BUT WILL LEAVE DRY FOR NOW. QUASI ZONAL FLOW WILL SET UP OVER THE WEEKEND. WE WILL SEE A GENERAL WARMING TREND WITH PERIODIC CHANCES OF PRECIPITATION FROM SUNDAY INTO EARLY NEXT WEEK AS EMBEDDED SHORTWAVES PUSH ACROSS THE REGION. .SGF...NONE. FOSTER
In the hours before
Local storm report, May 1, 7:33 PM CDT, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
733 PM CDT WED MAY 01 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0715 PM 7 N CAPE FAIR MO 1 INCH HAIL
05/01/02 STONE REPORTED BY EMERGENCY
MANAGEMENT.Local storm report, May 1, 7:40 PM CDT, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
740 PM CDT WED MAY 01 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0730 PM REEDS SPG MO 1 INCH HAIL
05/01/02 STONE REPORTED BY LAW
ENFORCEMENT OFFICIAL.Local storm report, May 1, 7:41 PM CDT, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
741 PM CDT WED MAY 01 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0735 PM 4 N MOUNTAIN GROVE MO 1 INCH HAIL
05/01/02 WRIGHT REPORTED BY HAM RADIO
OPERATOR.Local storm report, May 1, 8:00 PM CDT, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
800 PM CDT WED MAY 01 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0750 PM TANEYVILLE MO .88 INCH HAIL
05/01/02 TANEY REPORTED BY HAM RADIO
OPERATOR.
0750 PM TYRONE MO .75 INCH HAIL
05/01/02 TEXAS REPORTED BY HAM RADIO
OPERATOR.
0754 PM 2 S SILVER DOLLAR CITY MO .88 INCH HAIL
05/01/02 STONE REPORTED BY HAM RADIO
OPERATOR.Local storm report, May 1, 8:08 PM CDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
808 PM CDT WED MAY 01 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0804 PM FORSYTH MO 1.5 INCH HAIL
05/01/02 TANEY REPORTED BY HAM RADIO
OPERATOR.Local storm report, May 1, 8:52 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
852 PM CDT WED MAY 01 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0820 PM 5 S AVA MO WIND DAMAGE
05/01/02 DOUGLAS REPORTED BY HAM RADIO
OPERATOR.The office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 1, 7:12 PM CDT | Severe Thunderstorm Warning | SGF | Barry, Stone | 48 min |
| May 1, 7:26 PM CDT | Severe Thunderstorm Warning | SGF | Christian, Taney | 64 min |
| May 1, 7:29 PM CDT | Severe Thunderstorm Warning | SGF | Texas, Wright | 46 min |
| May 1, 7:56 PM CDT | Severe Thunderstorm Warning | SGF | Douglas, Ozark | 49 min |
| May 1, 8:19 PM CDT | Tornado Warning | SGF | Taney | 26 min |
| May 1, 8:45 PM CDT | Severe Thunderstorm Warning | SGF | Ozark | 45 min |
| May 1, 10:05 PM CDT | Severe Thunderstorm Warning | SGF | Howell | 25 min |
| May 1, 10:25 PM CDT | Severe Thunderstorm Warning | SGF | Oregon | 65 min |
| May 2, 4:00 AM CDT | Severe Thunderstorm Warning | SGF | Greene | 45 min |
| May 2, 4:19 AM CDT | Severe Thunderstorm Warning | SGF | Wright | 26 min |
| May 2, 4:31 AM CDT | Severe Thunderstorm Warning | SGF | Texas | 14 min |
| May 2, 4:45 AM CDT | Severe Thunderstorm Warning | SGF | Dent, Texas | 30 min |
| May 2, 6:25 AM CDT | Severe Thunderstorm Warning | SGF | Shannon | 20 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.